View Mobile Site
  • Bookmark and Share

Friends to Follow


Event

Calendar

Quick Links

Ask Dr. Gott 2/14

Grandma concerned with girl's candle-wax habit

Text Size: Small Large Medium
Posted: February 13, 2007 5:12 p.m.
Updated: February 28, 2007 5:00 a.m.
DEAR DR. GOTT: Is it harmful for a person to consume candle wax? My 10-year-old granddaughter has flameless candles (no wick) in her bedroom that melt into liquid when placed on a candle warmer. I have seen her eat both the melted and unmelted wax.
    Could this be a sign of a serious problem that needs immediate attention, or is it just a weird habit that can be ignored? Thanks for your help.
    DEAR READER: Although pica (the eating, licking or chewing of nonfood items with no nutrients, such as ice, clay, dirt or paper) is common and needs to be addressed, I have never heard of anyone eating candle wax.
    I recommend that you share your concerns with your granddaughter's pediatrician. My gut reaction is that the candle wax (and other sources of wax) should be removed from her room, and her habit should be prohibited. But see what the pediatrician advises.
    To give you related information, I am sending you a copy of my Health Report "Eating Disorders." Other readers who would like a copy should send a long, self-addressed, stamped envelope and $2 to Newsletter, PO Box 167, Wickliffe, OH 44092. Be sure to mention the title.

    DEAR DR. GOTT: I have a friend who says she has congestive heart failure. She lives in a small town and says there is nothing they can do for her. She has been given breathing treatments in the doctor's office. Her legs are swollen, as are her ankles. I often wonder if a heart doctor could help her. She is a little overweight. Her doctor has her on furosemide tablets, and when fluid builds up, he increases her pills.
    DEAR READER: Congestive heart failure is a common consequence of cardiac disease, marked by excessive shortness of breath during exercise, breathlessness when lying down, swelling of the ankles and legs, fatigue and other symptoms. There is much that can be done to treat this affliction, including heart stimulants (digoxin and others) and diuretics (to encourage the kidneys to expel the excessive fluid buildup).
    In most cases, "breathing" treatments are neither useful nor indicated.
    Given the fact that your friend is continuing to have symptoms, I suggest that attention be refocused away from her CHF and onto the reasons for her heart failure. I agree 100 percent with your suggestion that she see a cardiologist. In fact, against my better judgment, I am guaranteeing that a good cardiologist will help her.
    Please don't prove me wrong!
    To give you related information, I am sending you a copy of my Health Report "Coronary Artery Disease." Other readers who would like a copy should send a long, self-addressed, stamped envelope and $2 to Newsletter, PO Box 167, Wickliffe, OH 44092. Be sure to mention the title.

SUBSCRIBE to the Statesboro Herald print edition or online e-Edition and get EXCLUSIVE news and information online with complete access to all complete stories on statesboroherald.com. Now you'll have Soundoff, Local Birth Announcements and columnists like Jan Moore, Larry Sheehy, Kathy Bradley, John Bressler and Holli Bragg. Also, Letters to the Editor, Local Editorials and many new exclusive items will all be there just for you! And, when you're away from home, you can read the paper page by page anywhere, anytime from your computer with your subscription.

COMMENTS

SUBMIT A COMMENT

Commenting is not available.

Hot Topics

Most Popular

Commenting not available.

Please wait ...